Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 11, NWS Bismarck, ND

June 24, 2009Adams County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 24, 2009, 6:28 PM MDT for Adams County, North Dakota. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2009, 6:28 PM MDT (00:28 UTC)
Expired
Jun 24, 2009, 6:49 PM MDT
In force
21 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Adams County, ND

The radar

The Bismarck radar (KBIS), 165 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:30 PM MDTFUNNEL CLOUDHettinger, NDFUNNEL CLOUD DID NOT TOUCH THE GROUND. GOLFBALL SIZED HAIL.
Jun 24, 6:33 PM MDTHAIL 1.25Hettinger, NDQUARTER SIZED TO HALF DOLLAR SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 250028
TORBIS
NDC001-250100-
/O.NEW.KBIS.TO.W.0011.090625T0028Z-090625T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM MDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 700 PM MDT

* AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR HETTINGER...OR 25 MILES WEST OF LEMMON...AND
  MOVING SOUTHEAST AT 20 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  HAYNES AROUND 645 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. 

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4609 10281 4614 10256 4594 10217 4593 10250
      4593 10283
TIME...MOT...LOC 0028Z 322DEG 19KT 4597 10267

$$

PJA
2 follow-up statements
000 
WWUS53 KBIS 250033
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT WED JUN 24 2009

NDC001-250100-
/O.CON.KBIS.TO.W.0011.000000T0000Z-090625T0100Z/
ADAMS ND-
633 PM MDT WED JUN 24 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTHERN
ADAMS COUNTY...

AT 631 PM MDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD. THIS 
TORNADO WAS LOCATED OVER HETTINGER...OR 23 MILES WEST OF 
LEMMON...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4594 10280 4607 10275 4612 10252 4594 10217
      4593 10250
TIME...MOT...LOC 0032Z 315DEG 19KT 4598 10262

$$

PJA
000 
WWUS53 KBIS 250049
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT WED JUN 24 2009

NDC001-250059-
/O.CAN.KBIS.TO.W.0011.000000T0000Z-090625T0100Z/
ADAMS ND-
649 PM MDT WED JUN 24 2009

...THE TORNADO WARNING FOR SOUTHERN ADAMS COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
ADAMS COUNTY.

LAT...LON 4594 10280 4607 10275 4612 10252 4594 10217
      4593 10250
TIME...MOT...LOC 0049Z 315DEG 19KT 4592 10253

$$

PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:15 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 2:15 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED JUN 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM
CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE
TONIGHT AND AGAIN TONIGHT THROUGH SATURDAY...

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM
CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE
TONIGHT AND AGAIN ON THURSDAY/FRIDAY FOR SEVERE CONVECTION.

CURRENTLY...A TROUGH/MOISTURE AXIS ALONG THE ND/MT BORDER. DEWPOINTS
IN THE MID TO UPPER 50S ALONG THE MISSOURI RIVER AND SLOWLY MOVING
NORTHWARD. THE STRONG RIDGE IS STILL IN PLACE ALONG THE SOUTHERN US
WITH TROUGH IN THE WEST.  A WEAK SHORTWAVE MOVING THROUGH THE
WESTERLY FLOW WILL INTERACT WITH  MOISTURE TROUGH AXIS IN THE LATE
AFTERNOON AND EARLY EVENING TO BRING THUNDERSTORMS TO THE REGION.
LOCAL RADARS HAVE ALREADY DETECTED CONVECTIVE SHOWERS IN THE
NORTHWEST. SPC HAS PLACED MOST OF WESTERN AND CENTRAL NORTH
DAKOTA IN SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREATS
BEING WINDS AND HAIL. SURFACE BASED CAPE IS EXPECTED TO BE
RELATIVELY WEAK WITH THE HIGHEST BEING OVER THE SOUTHEAST THIS
AFTERNOON. THE 06 UTC GFS40 AND THE 13 UTC RUC MODELS SUGGEST
HIGH MOST UNSTABLE CAPE IN EXCESS OF 400 J/KG LATE THIS AFTERNOON
AND THIS EVENING WITH A SMALL RIBBON ON 0 TO 3 KM HELICITY NEAR
100 M2/S2 ALONG AND 50 MILES EITHER SIDE OF A LINE FROM BURKE TO
MOUNTRAIL TO DUNN AND INTO BOWMAN COUNTY WHICH WOULD SUGGEST STORM
ROTATION IS POSSIBLE THIS EVENING. BULK SHEAR IS ALSO HIGH WITH
VALUES BETWEEN 40 TO 50 KTS. THE 4KM WRF REFLECTIVITY WHICH HAS
SHOWN SOME SKILL IN FORECASTING THUNDERSTORMS SHOW STORMS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FROM 21 TO 03 UTC. THE MOST
UNSTABLE CAPE AND 0 TO 3 KM HELICITY ALINE VERY NICELY THIS
EVENING WHICH SUGGEST DECENT CONFIDENCE.

AFTER TONIGHT...MODELS FORECAST THE 500 HPA RIDGING TO BUILD INTO
THE NORTHERN PLAINS AND SHIFT THE RIDGE AXIS INTO CENTRAL NORTH
DAKOTA. THE WARMEST DAY SO FAR THIS YEAR IS EXPECTED TOMORROW ON
THURSDAY WITH THE UPPER 80S IN EASTERN PORTIONS OF THE CWA WITH
MID TO UPPER 90S ACROSS THE WESTERN THIRD. NEAR RECORD HIGHS FOR
THE DATE MAY BE APPROACHED AT SOME REPORTING STATIONS. AS THE
RIDGE AXIS SHIFTS EASTWARD ON THURSDAY FLOW ALOFT BECOMES
SOUTHWESTERLY WITH THE GFS AND ECMWF BEING IN DISAGREEMENT ON HOW
MUCH MOISTURE IS AVAILABLE BEFORE A COLD FRONT/TROUGH APPROACHES
THE REGION THURSDAY NIGHT. THE ECMWF IS SLIGHTLY MORE AGGRESSIVE
BRINGING THE MOISTURE NORTHWARD WHICH WOULD INCREASE CAPE VALUES
BU THE GFS IS DRIER. GOOD UPPER LEVEL SUPPORTS IN PLACE SO WILL
LEAVE A CHANCE OF THUNDERSTORMS IN THE FORECAST.

SLIGHTLY BETTER CAPE IS AVAILABLE ON FRIDAY AFTERNOON AND EVENING AS
THE COLD FRONT MOVES THROUGH CENTRAL PORTIONS OF THE CWA.  AGAIN
MODELS SUGGEST CAPE VALUES BETWEEN 1 AND 2K.  ALONG A LINE FROM MOT
TO BIS.  DECENT BULK SHEAR IS IN PLACE BETWEEN 30 TO 40KTS SO SEVERE
THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING
IN CENTRAL AND EASTERN PORTIONS OF THE CWA.

UPPER LEVEL TROUGHING DEPARTING THE REGION ON SATURDAY WHICH WOULD
ALLOW SOME WEAK RIDGING TO BUILD IN FOR THE EARLY PART OF THE
WEEKEND WITH COOLER TEMPERATURES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
AN UPPER LEVEL LOW WILL MOVE SLOWLY SOUTHEAST SUNDAY AND MONDAY
WITH AN UPPER LEVEL RIDGE DEVELOPING OVER EASTERN MONTANA BY
MONDAY NIGHT. THIS SHOULD KEEP SUNDAY AND MONDAY DRY WITH
TEMPERATURES AT OR A LITTLE BELOW NORMAL. THE ECMWF MOVES ANOTHER
SHORT WAVE THROUGH THE RIDGE TUESDAY AND WEDNESDAY...WHILE THE
GFS DOESNT. FOR NOW WILL TREND WITH THE ECMWF AND BRING A SLIGHT
CHANCE OF TSTMS TO THE FORECAST MONDAY NIGHT CONTINUING THROUGH
WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DC/TSW
Hazardous weather outlook, Jun 24, 4:00 AM MDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT WED JUN 24 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE
PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN
PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH
CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO
EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A
SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL
LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT.
AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE
BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS
OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD
FRONT. STAY TUNED FOR FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Jun 24, 5:26 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 S BELFIELD            46.84N 103.20W
06/24/2009  M1.75 INCH       STARK              ND   TRAINED SPOTTER

            WALL CLOUD WITH ROTATION. NOTHING TOUCHING THE GROUND AS
            OF YET.

&&

KSIMOSKO
Local storm report, Jun 24, 5:33 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          8 S BELFIELD            46.77N 103.20W
06/24/2009                   STARK              ND   PUBLIC

            SEVERAL PUBLIC REPORTS TORNADO CROSSED HIGHWAY 85 BETWEEN
            7 TO 10 MILES SOUTH OF BELFIELD.

&&

VROLLER
Local storm report, Jun 24, 5:39 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 W KILLDEER            47.37N 102.86W
06/24/2009  M1.00 INCH       DUNN               ND   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE.

&&

VROLLER
Local storm report, Jun 24, 5:51 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             2 S KILLDEER            47.34N 102.75W
06/24/2009  M1.00 INCH       DUNN               ND   TRAINED SPOTTER

            RELAYED BY HAM RADIO OPERATOR.

&&

VROLLER
Local storm report, Jun 24, 6:05 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TORNADO          2 N NEW ENGLAND         46.57N 102.87W
06/24/2009                   HETTINGER          ND   LAW ENFORCEMENT

            RELAYED BY STATE RADIO.

&&

VROLLER
Local storm report, Jun 24, 6:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          15 NW REGENT            46.57N 102.78W
06/24/2009                   HETTINGER          ND   LAW ENFORCEMENT

            TORNADO CONFIRMED ON THE GROUND.

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:01 PM MDTTornado WarningBISHettinger, Stark29 min
Jun 24, 6:07 PM MDTTornado WarningBISAdams23 min
Jun 24, 6:28 PM MDTTornado WarningBISGrant, Hettinger32 min
Jun 24, 6:59 PM MDTTornado WarningBISAdams, Grant, Hettinger, Sioux31 min
Jun 24, 7:26 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux13 min

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.